Thursday, January 19, 2017
Reaction to Lidocaine and Septocaine
I`ve had the following reactions to dental anesthesia:
Lidocaine: (attempt 1) Strong nausea, had to be sent home. (attempt 2) Nausea, blood pressure drop. Lowering my head for several minutes made me well enough so that the dentist could continue.
Septocaine: Mild feeling of nausea. Slightly unpleasant but manageable. My mental reaction was "this is interesting".
I do not react to carbocaine, and have no dental anxiety other than preferring to do something more enjoyable.
I suspect my problem is with the added epinephrine. Is there a way to test for that?
Thank you for your question. Low blood pressure can present with symptoms of nausea so this seems reasonably consistent. Your heart rate would be critical to know as well. Also, I know nothing of your medical history, age, medications, etc. and these factors can be critical. There are drug interactions and medical conditions that may predispose one to this effect of epinephrine.
Your symptoms have no doubt been ascribed to pre-syncope (the period just before fainting). Certainly, the description aligns with this presentation, but you say you are not at all nervous. If you are not at all anxious, even with this history, then there may be other factors.
Not having full information, one possibility may be an overactive heart reflex in which heart rate slows under conditions of reduced heart filling, as can occur in resting patients. This is called neurogenic syncope and may not be related to anxiety per se. I do not think the small dose of epinephrine in local anesthetic would contribute to this, however. If fainting, or near fainting is easier for you than others, this may be a reason.
Again, there are so many factors I don't know about, it is unclear at this point.
In the future, if you are of a mind that it is the epinephrine that is the issue, there are low concentration epinephrine-containing local anesthetics (articaine or bupivicaine with 1:200,000 epi) which can be used in the upper jaw (where epi is deemed needed) for increased duration of anesthesia. Mepivicaine (your carbocaine) can be used in the lower jaw where the duration of action will likely be acceptable for most procedures.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University